Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 9, NWS Newport/Morehead City, NC

May 18, 2018

NWS Newport/Morehead City, NC issued this beach hazards statement at May 18, 2018, 8:34 PM EDT. It was in force for 47 hr.

The area

The counties it named.

The facts

Issued
May 18, 2018, 8:34 PM EDT (00:34 UTC)
Expired
May 20, 2018, 8:00 PM EDT
In force
47 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

507 
WHUS42 KMHX 190034
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
834 PM EDT Fri May 18 2018

...HIGH RIP CURRENT RISK SOUTH OF RODANTHE TOMORROW...

.The combination of high astronomical tides, persistent onshore
flow and building seas will bring a high rip current risk along
the beaches from Rodanthe to Surf City.

NCZ095-098-103-104-191245-
/O.NEW.KMHX.BH.S.0009.180519T0034Z-180520T0000Z/
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
834 PM EDT Fri May 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Saturday
evening.

* HAZARDS...A high risk of rip currents.

* LOCATIONS...Along the beaches from Rodanthe to Surf City.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 530 pm tomorrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
5 follow-up statements
735 
WHUS42 KMHX 190707
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
307 AM EDT Sat May 19 2018

...HIGH RIP CURRENT RISK SOUTH OF RODANTHE TODAY...

.The combination of high astronomical tides, persistent onshore
flow and building seas will bring a high rip current risk along
the beaches from Rodanthe to Surf City.

NCZ095-098-103-104-191900-
/O.CON.KMHX.BH.S.0009.000000T0000Z-180520T0000Z/
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
307 AM EDT Sat May 19 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...A high risk of rip currents.

* LOCATIONS...Along the beaches from Rodanthe to Surf City.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 530 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
502 
WHUS42 KMHX 191336
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
936 AM EDT Sat May 19 2018

...HIGH RIP CURRENT RISK SOUTH OF RODANTHE TODAY...

.The combination of high astronomical tides, persistent onshore
flow and building seas will bring a high rip current risk along
the beaches from Rodanthe to Surf City.

NCZ095-098-103-104-200000-
/O.CON.KMHX.BH.S.0009.000000T0000Z-180520T0000Z/
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
936 AM EDT Sat May 19 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...A high risk of rip currents.

* LOCATIONS...Along the beaches from Rodanthe to Surf City.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 530 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
165 
WHUS42 KMHX 200006
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
806 PM EDT Sat May 19 2018

...HIGH RIP CURRENT RISK SOUTH OF RODANTHE TOMORROW...

.Lingering long period southeast swells will continue to impact
our coast Sunday bringing an increase of high rip current risk 
along the beaches from Rodanthe to Surf City.

NCZ095-098-103-104-201215-
/O.EXT.KMHX.BH.S.0009.000000T0000Z-180521T0000Z/
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
806 PM EDT Sat May 19 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY EVENING...

* HAZARDS...A high risk of rip currents.

* LOCATIONS...Along the beaches from Rodanthe to Surf City.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 630 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
274 
WHUS42 KMHX 200758
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
358 AM EDT Sun May 20 2018

...HIGH RIP CURRENT RISK SOUTH OF RODANTHE TODAY...

.Lingering long period southeast swells combined will continue to
impact our coast today bringing an increase of high rip current 
risk along the beaches from Rodanthe to Surf City.

NCZ095-098-103-104-202100-
/O.CON.KMHX.BH.S.0009.000000T0000Z-180521T0000Z/
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
358 AM EDT Sun May 20 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...A high risk of rip currents.

* LOCATIONS...Along the beaches from Rodanthe to Surf City.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 630 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
416 
WHUS42 KMHX 201337
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
937 AM EDT Sun May 20 2018

...HIGH RIP CURRENT RISK SOUTH OF RODANTHE TODAY...

.Lingering long period southeast swells combined will continue to
impact our coast today bringing an increase of high rip current
risk along the beaches from Rodanthe to Surf City.

NCZ095-098-103-104-210000-
/O.CON.KMHX.BH.S.0009.000000T0000Z-180521T0000Z/
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
937 AM EDT Sun May 20 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...A high risk of rip currents.

* LOCATIONS...Along the beaches from Rodanthe to Surf City.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 630 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 18, 7:00 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 18, 7:00 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
700 PM EDT Fri May 18 2018

.SYNOPSIS...
High pressure will continue offshore through the weekend.
Deep southerly flow and a series of upper level disturbances
will produce periods of showers and thunderstorms through the
weekend. A cold front will approach the region early next week.

&&

.NEAR TERM /Tonight/...
As of 7 PM Fri...Generally seeing only light rain streaming
north off the water in vcnty of the Crystal coasta and westward
into the Coastal Plain. This will be the focus for rain showers
through the rest of the evening and overnight. Still some
expectation that some of this will become heavy later tonight
and heavy rain wording still looks good generally west of hwy
17.

Previous discussion...As of 400 PM Friday...Convective activity
has scattered out late this afternoon as expected and lull will
persist into early evening except for activity spread into
southern sections from offshore. Models are in decent agreement
that deep moisture axis will focus over portions of coastal
plains overnight with some training of showers and storms likely
between Hwy 17 and I-95, thus posted Flash Flood Watch for that
area per coord with surrounding offices. Potential for 1-2
inches locally with additional amounts likely on Saturday. POPs
from 20% coast to 50% inland this evening will increase to
30%/80% after midnight. Min temps again in upper 60s to lower
70s.

&&

.SHORT TERM /SATURDAY/...
As of 400 PM Friday...Deep moisture axis and series of short
waves in deep southerly flow expected to result in training
showers/tstms over coastal plains into afternoon, with potential
for additional 1-3 inches of rain. Increasing threat of rapid
runoff will result in possible flash flooding. Models generally
agree that activity will diminish and shift east by late
afternoon, and will be reflected in POPs decreasing from
categorical to likely. Highs near 80.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 3 am Fri...Persistent deep upper low to the west will
have lifted out by Saturday with a lingering upper trof over the
Ohio/TN valleys. This trof will move east, eventually shearing
out over the forecast area Sunday night. The surface/upper
Atlantic ridge will be the main feature through the remainder of
the period. Highest rain chances will continue to be Saturday
with likely to categorical PoPs mostly inland, with chance for
the Outer Banks, as an elongated vort max moves steadily east
over the forecast area during the day. For Sunday through
Tuesday, PoPs will remain in the 30-50% range and mostly
diurnally-driven. Highs Saturday will be in the upper 70s to
around 80 due to numerous showers and storms. For Sunday through
Thursday, highs will be in the upper 70s Outer Banks to
lower/mid 80s inland, with fewer showers and storms and more
breaks in the cloud cover. Lows through the period will be in
the upper 60s coastal plain to lower 70s Outer Banks.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term /Through Saturday/...
As of 7 PM Fri...Mainly MVFR for the terminals. This will be the
story through tonight and into Sat, though numerous showers
with periods of heavy rain develop late tonight and Saturday
with tempo IFR or LIFR in heavier rain. S wind around 10 kt will
gust around 15 kt especially during the day Saturday.

Long Term /Saturday night through Wednesday/...
As of 3 am Fri...Scattered showers and thunderstorms are
expected through the period, which will contribute to sub-VFR
conditions at times. Winds will be from the south through
Sunday, then southwest Sunday night through Tuesday.

&&

.MARINE...
Short Term /through Saturday/...
As of 400 PM Friday...Small craft conditions will continue
across the southern and central waters for hazardous seas of 4-7
feet into weekend with S winds 10-20 KT.

Long Term /Sat night through Wed/...
As of 3 am Fri...Flow will be southerly Saturday night, then
veer to southwest for Sunday through Tuesday. Winds will average
no higher than 10-20 knots on the coastal waters and sounds,
and 5-15 knots on the rivers. Made only minor adjustment to
Small Craft Advisory, ending it at 12Z Sunday north of Cape
Hatteras. No other adjustments made.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098-103-104.
     Flash Flood Watch from 11 PM EDT this evening through Saturday
     evening for NCZ029-044-079-090>092-098.
MARINE...Small Craft Advisory until 2 AM EDT Monday for AMZ154.
     Small Craft Advisory until 8 PM EDT Sunday for AMZ156-158.
     Small Craft Advisory until 8 AM EDT Sunday for AMZ152.

&&

SYNOPSIS...JBM
NEAR TERM...JBM/TL
SHORT TERM...JBM
LONG TERM...HSA
AVIATION...HSA/TL
MARINE...JBM/HSA/SGK
Hazardous weather outlook, May 18, 3:45 PM EDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
345 PM EDT Fri May 18 2018

NCZ045>047-080-081-093-094-191945-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Craven-
Pamlico-
345 PM EDT Fri May 18 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of showers and thunderstorms are expected to continue
through the weekend. Rainfall totals will reach 2 to 4 inches with
locally higher amounts possible, which could produce minor flooding
of low-lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ092-191945-
Jones-
345 PM EDT Fri May 18 2018

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Periods of showers and thunderstorms are expected to continue
through the weekend. Rainfall totals will reach 2 to 4 inches with
locally higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-103-104-191945-
Carteret-Outer Banks Dare-Outer Banks Hyde-
345 PM EDT Fri May 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of showers and thunderstorms are expected to continue into
early next week. Rainfall totals will reach 1 to 3 inches with
locally higher amounts possible, which could produce minor flooding
of low- lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-191945-
Onslow-
345 PM EDT Fri May 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Periods of showers and thunderstorms are expected to continue into
early next week. Rainfall totals will reach 2 to 4 inches with
locally higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-090-091-191945-
Martin-Pitt-Greene-Duplin-Lenoir-
345 PM EDT Fri May 18 2018

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Periods of showers and thunderstorms are expected to continue
through the weekend. Rainfall totals will reach 2 to 4 inches with
locally higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:09 AM EDTSpecial Weather StatementMHXDuplin, Lenoir66 min
May 19, 12:15 PM EDTSpecial Weather StatementMHXGreene, Lenoir45 min
May 19, 1:02 PM EDTSpecial Weather StatementMHXOnslow43 min
May 19, 1:19 PM EDTSpecial Weather StatementMHXMartin, Pitt56 min
May 19, 1:26 PM EDTAreal Flood AdvisoryMHXDuplin, Jones, Lenoir, Onslow94 min
May 19, 3:01 PM EDTAreal Flood AdvisoryMHXCraven, Duplin, Jones, Lenoir, Onslow119 min
May 19, 5:06 PM EDTAreal Flood AdvisoryMHXCraven, Duplin, Jones, Lenoir, Onslow114 min

Nearby

Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.